MAUDE Adverse Event Report: ORTHOFIX US LLC FORZA; 9MM MONOLITHIC TAMP

ORTHOFIX US LLC FORZA; 9MM MONOLITHIC TAMP
Model Number 89-0153
Medical Device Problem Code Material Fragmentation (1261)
Health Effect - Clinical Codes Foreign Body In Patient (2687); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 10/30/2025
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Additional inofrmation and device return has been requested.
 
Event or Problem Description
On (b)(6), i was supporting a spinal surgery case at (b)(6).The surgeon performed a three-level spondylolisthesis procedure and planned to use forza ti cages at two levels.Normally, the clinic uses forza ptc cages, but due to limited availability in certain sizes, we decided to use the forza ti for this case.During the procedure, the scrub nurse attached a forza ti cage to the 11mm curved implant shaft.When the surgeon began inserting the implant with the mallet, the cage became loose.Upon removal, we observed that part of the side teeth of the curved implant shaft had broken off.In addition, the threaded insert fractured, and a fragment remained lodged inside the cage which made it unusable.The surgeon had to locate and retrieve the missing metal fragments from inside the patient, which fortunately were all found.After this incident, the surgeon attempted insertion again using the other 11mm curved implant shaft and a new cage of the same size.Although the cage attached properly, the second implant shaft broke in the same manner as the first one.Additionally, due to a mix-up, the scrub nurse mistakenly handed the 9mm tamp instead of the correct 11mm tamp.This resulted in one of the side teeth (9mm tamp) breaking off.The broken metal fragment became trapped between the cage and the vertebral body.The surgeon decided to leave it in.
 
Event or Problem Description
On october 30th, i was supporting a spinal surgery case at (b)(6).The surgeon performed a three-level spondylolisthesis procedure and planned to use forza ti cages at two levels.Normally, the clinic uses forza ptc cages, but due to limited availability in certain sizes, we decided to use the forza ti for this case.During the procedure, the scrub nurse attached a forza ti cage to the 11mm curved implant shaft.When the surgeon began inserting the implant with the mallet, the cage became loose.Upon removal, we observed that part of the side teeth of the curved implant shaft had broken off.In addition, the threaded insert fractured, and a fragment remained lodged inside the cage which made it unusable.The surgeon had to locate and retrieve the missing metal fragments from inside the patient, which fortunately were all found.After this incident, the surgeon attempted insertion again using the other 11mm curved implant shaft and a new cage of the same size.Although the cage attached properly, the second implant shaft broke in the same manner as the first one.Additionally, due to a mix-up, the scrub nurse mistakenly handed the 9mm tamp instead of the correct 11mm tamp.This resulted in one of the side teeth (9mm tamp) breaking off.The broken metal fragment became trapped between the cage and the vertebral body.The surgeon decided to leave it in.
 
Additional Manufacturer Narrative
Device returned on 1/13/26 for evalution.The 9mm tamp (pn: 89-0153 ln: 38671-pa07) was returned for investigation.It can be confirmed that the instrument is broken near where the prong meets the head of the tamp.The rep reported that a 9 mm tamp (89-0153) was inadvertently provided by the scrub nurse instead of the intended 11 mm tamp (89-0155) while the surgeon was implanting an 11 mm curved implant.Both the 89-0153 and 89-0155 tamps are designed with distal prongs that engage corresponding slots on the lateral aspects of the implant.Utilizing a 9 mm tamp with an 11 mm implant would result in improper and abnormal seating of the tamp onto the implant.Any impaction forces applied under such misalignment conditions would compromise the structural integrity of the tamp prongs.The 89-0153 tamp used in this case was manufactured in january 2013 and the complaint originated in november 2025, indicating the device is more than 12 years old.Repeated clinical use over an extended period would reasonably introduce cumulative fatigue stresses to the prong legs, especially when used with curved implants, potentially leading to material weakening over time.Based on the limited information available from this surgery, the current conclusion is that the prong breakage of the 9 mm tamp occurred due to the accidental use of a 9 mm tamp on an 11 mm implant, resulting in undue mechanical stresses on a prong that may have already been weakened by long-term repeated use across multiple procedures.A review of the product dhr showed that inspections met design specifications.A review of ncmr databases did not reveal any non-conformances related to this complaint.Additionally, a biocompatibility assessment of tamp instrument (p/n 89-0153) fragment was completed, and it concluded that: following evaluation of the tamp instrument (p/n 89-0153) fragment constructed from 420 stainless steel, a conservative estimation of bioavailability was determined for all material constituents for systemic exposure.Those estimates were toxicologically risk assessed and acceptable margin of safeties (>1) were determined.Additionally, the location, size and shape of the fragment would not be considered to have any physical interaction risk from a biocompatibility perspective.As such, the presence of this additional stainless steel tamp fragment would not be considered to introduce any additional toxicological risk for systemic toxicity, genotoxicity, carcinogenicity, and reproductive/developmental toxicity.

Brand Name
FORZA
Common Device Name
9MM MONOLITHIC TAMP
Manufacturer (Section D)
ORTHOFIX US LLC
3451 plano pkwy
lewisville TX 75056
Manufacturer (Section G)
ORTHOFIX US LLC
3451 plano pkwy
lewisville TX 75056
Manufacturer Contact
yobana sanchez
3451 plano pkwy
lewisville, TX 75056
MDR Report Key23524057
Report Number2183449-2025-00032
Device Sequence Number9141111
Product Code LXH
UDI-Device Identifier18257200077076
UDI-Public18257200077076
Combination Product (Y/N)N
Initial Reporter CountryGM
PMA/510(K) Number
K211704
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,Distributor
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 02/24/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number89-0153
Device Lot Number38671-PA07
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/31/2025
Supplement Date Received by Manufacturer10/31/2025
Initial Report FDA Received Date11/11/2025
Supplement Report FDA Received Date02/24/2026
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured01/07/2013
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
38-3910SP 11W X 31L X 10H, 8° CURVED, STERILE; 38-3910SP 11W X 31L X 10H, 8° CURVED, STERILE; 89-0119 11MM CURVED IMPLANT SHAFT ASSEMBLY; 89-0119 11MM CURVED IMPLANT SHAFT ASSEMBLY; 89-0120 THREADED INSERT
Outcome Attributed to Adverse Event Other;
Patient SexUnknown